Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 142, NWS Pittsburgh, PA

July 8, 2003Armstrong County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 8, 2003, 8:17 PM EDT for Armstrong County, Pennsylvania. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2003, 8:17 PM EDT (00:17 UTC)
Expired
Jul 8, 2003, 9:15 PM EDT
In force
58 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Armstrong County, PA

The radar

The Pittsburgh radar (KPBZ), 71 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1274 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1274 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1315 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

859 
WUUS51 KPBZ 090017
SVRPBZ
PAC005-090115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
817 PM EDT TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ARMSTRONG COUNTY IN PENNSYLVANIA

* UNTIL 915 PM EDT

* AT 817 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF FREEPORT...MOVING EAST AT 45
  MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  APOLLO...
  FORD CITY...
  FREEPORT...
  KITTANNING...
  LENAPE HEIGHTS...
  NORTH VANDERGRIFT-PLEASANT VIEW...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 4078 7922 4057 7942 4055 7951 4069 7970
          4091 7971 4099 7923

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:38 PM EDT, 4 hours 39 minutes earlier.

Area forecast discussion, Jul 8, 3:38 PM EDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
338 PM EDT TUE JUL 8 2003

ANOTHER ROUND FOR THE AREA THIS EVENING. MOST OF CWA IS UNDER WATCH
UNTIL 8PM TONIGHT. TWO COMPLEXES MOVING ACROSS MIDWEST LOOK TO MERGE
IN WESTERN CWA THIS EVENING. LATEST ETA SHOWING ENERGETIC ATMOSPHERE
THROUGH THE EVENING HOURS WITH LIS TO -5 AND CAPES ABOVE 2000. SHEAR
VALUES INCREASE THIS EVENING AS FRONTAL BOUNDARY MOVES SOUTHWARD.
INITIAL MOISTURE CONVERGENCE IN WESTERN CWA ALONG FRONTAL BOUNDARY THIS
AFTERNOON MOVES EASTWARD AS FRONT SINKS SLOWLY TO THE SOUTH. CONCERN
INITIALLY IS THE POTENTIAL FOR SEVERE WEATHER...HOWEVER MANY AREAS
RECEIVED AMPLE RAINFALL YESTERDAY AND FLOODING IS ALSO A CONCERN THIS
EVENING. LATEST ETA SHOWS HEAVIEST PRECIP MOVING ALONG FRONT OVERNIGHT
AS COMPLEXES FORM AND EJECT EASTWARD. FRONT STILL JUST MOVING THROUGH
NORTHERN CWA BY EARLY WED MORNING THEN LAYS OUT ACROSS AREA WED
AFTERNOON. WOULD EXPECT CONTINUED ACTIVITY THROUGHOUT THE NIGHT AND
ONCE AGAIN TOMORROW.

.PBZ...
MD...FLOOD WATCH TIL 4AM FOR ZONE MDZ001.

OH...FLOOD WARNING UNTIL 400 PM EDT TUESDAY FOR ZONE OHC029.

FLOOD WATCH FOR TONIGHT FOR ZONES OHZ039>041...OHZ048>050...
OHZ057>059...OHZ068>069.

SEVERE THUNDERSTORM WATCH TIL 8PM FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH TIL 4AM FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

SEVERE THUNDERSTORM WATCH TIL 8PM FOR ZONES
PAZ007>008...PAZ013>014...PAZ020>021...PAZ029>032.

WV...FLOOD WATCH TIL 4AM FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.

SEVERE THUNDERSTORM WATCH TIL 8PM FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.
Hazardous weather outlook, Jul 8, 5:18 AM EDT, 14 hours 59 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-080915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
518 AM EDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS TO POSE
SEVERAL HAZARDS TODAY AND TONIGHT. THUNDERSTORM WINDS CAN GO OVER 60
MPH AND CAUSE DAMAGE, HAIL CAN BE LARGER THAN 1 INCH, AND THERE CAN BE
PERIODS OF CONTINUOUS CLOUD TO GROUND LIGHTNING. THUNDERSTORM RAINS
THAT CAN EXCEED 1.5 INCHES IN LESS THAN 2 HOURS WILL CAUSE FLOODING
ALONG SMALL STREAMS AND IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...

NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS TO CONTINUE
TO POSE A THREAT OF HAZARDOUS WEATHER INTO AT LEAST THURSDAY, IF NOT
FRIDAY. THUNDERSTORM WINDS CAN GO OVER 60 MPH AND CAUSE DAMAGE, HAIL
CAN BE LARGER THAN 1 INCH, AND THERE CAN BE PERIODS OF CONTINUOUS CLOUD
TO GROUND LIGHTNING. THUNDERSTORM RAINS THAT CAN EXCEED 1.5 INCHES IN
LESS THAN 2 HOURS WILL CAUSE FLOODING ALONG SMALL STREAMS AND IN POOR
DRAINAGE AREAS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

In the hours before

Special weather statement, Jul 8, 5:59 PM EDT, 2 hours 18 minutes before
OHZ039-082315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
559 PM EDT TUE JUL 8 2003

...THUNDERSTORMS MOVING ACROSS THE REGION...

AT 6:00 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS MOVING THROUGH EAST CENTRAL OHIO.  THESE STORMS WILL MOVE
INTO TUSCARAWAS COUNTY BETWEEN 6:15 PM AND 7:15 PM.

BE ALERT FOR VERY HEAVY RAINFALL...GUSTY WINDS...HAIL AND DANGEROUS
LIGHTNING.  MOTORISTS SHOULD USE EXTRA CAUTION AS THERE MAY BE PONDING
OF WATER ON ROADWAYS WITH REDUCED VISIBILITY.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Local storm report, Jul 8, 6:41 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
641 PM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    SUGARCREEK                OH   WIND DAMAGE
07/08/03   TUSCARAWAS                     TREES BLOWN DOWNREPORTED
                                          BY TRAINED OBSERVER

0630 PM    GILMORE                   OH   WIND DAMAGE
07/08/03   TUSCARAWAS                     NUMEROUS TREES BLOWN DOWN.
                                          REPORTED BY TRAINED
                                          OBSERVER
Special weather statement, Jul 8, 7:07 PM EDT, 1 hour 10 minutes before
PAZ021-090030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
707 PM EDT TUE JUL 8 2003

...STRONG THUNDERSTORMS HEADED TOWARD ALLEGHENY COUNTY...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED SEVERE
THUNDERSTORMS HEADED TOWARD ALLEGHENY COUNTY FROM THE WEST.  THESE
STORMS SHOULD MOVE THROUGH ALLEGHENY COUNTY BETWEEN 7:30 AND
8:30 PM.  WIND GUSTS OF 60 MPH, AND MAYBE HIGHER, ARE POSSIBLE WITH
THESE THUNDERSTORMS.  THIS IS STRONG ENOUGH TO CAUSE DAMAGE.
FREQUENT LIGHTNING AND HAIL ARE ALSO POSSIBLE.

RESIDENTS OF ALLEGHENY COUNTY AND THE IMMEDIATE SURROUNDING AREA
SHOULD BE PREPARED FOR POSSIBLE POWER SURGES OR POWER OUTAGES.
MOTORISTS SHOULD BE ALERT AS WATER MAY POND ON ROADS.  SOME POOR
DRAINAGE AND LOW LAND FLOODING MAY ALSO OCCUR.

WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS.  STAY TUNED FOR
UPDATES AND POSSIBLE WARNINGS.

REHAK
Local storm report, Jul 8, 7:17 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
717 PM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    TIPPECANOE                OH   WIND DAMAGE
07/08/03   HARRISON                       LARGE TREES BLOWN
                                          DOWN.REPORTED BY EMERGENCY
                                          MANAGEMENT

0658 PM    CADIZ                     OH   WIND DAMAGE
07/08/03   HARRISON                       LARGE TREES BLOWN
                                          DOWN.REPORTED BY EMERGENCY
                                          MANAGEMENT
Local storm report, Jul 8, 7:44 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
744 PM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    SUGARCREEK                OH   WIND DAMAGE
07/08/03   TUSCARAWAS                     TREES BLOWN DOWNREPORTED
                                          BY TRAINED OBSERVER

0630 PM    GILMORE                   OH   WIND DAMAGE
07/08/03   TUSCARAWAS                     NUMEROUS TREES BLOWN DOWN.
                                          REPORTED BY TRAINED
                                          OBSERVER

0725 PM    TORONTO                   OH   WIND DAMAGE
07/08/03   JEFFERSON                      LARGE TREES BLOWN DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0700 PM    PERRYSVILLE               OH   WIND DAMAGE
07/08/03   CARROLL                        LARGE TREES BLOWN DOWN.
                                          REPORTED BY TRAINED
                                          OBSERVER.

0706 PM    CARROLLTON                PA   WIND DAMAGE
07/08/03   CARROLL                        LARGE TREES BLOWN DOWN.
                                          REPORTED BY TRAINED
                                          OBSERVER.
Local storm report, Jul 8, 7:54 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
754 PM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    HANOVERTON                OH   WIND DAMAGE
07/08/03   COLUMBIANA                     LARGE TREES BLOWN DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0739 PM    LISBON                    OH   WIND DAMAGE
07/08/03   COLUMBIANA                     LARGE TREES BLOWN DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:00 PM EDTSevere Thunderstorm WarningPBZButler60 min
Jul 8, 8:14 PM EDTFlash Flood WarningPBZBeaver3 hr
Jul 8, 8:14 PM EDTSevere Thunderstorm WarningPBZWestmoreland61 min
Jul 8, 8:18 PM EDTFlash Flood WarningPBZWashington3 hr
Jul 8, 8:32 PM EDTSevere Thunderstorm WarningPBZFayette58 min
Jul 8, 8:38 PM EDTSevere Thunderstorm WarningPBZIndiana67 min
Jul 8, 8:51 PM EDTFlash Flood WarningPBZGreene3 hr
Jul 8, 9:27 PM EDTSevere Thunderstorm WarningPBZFayette48 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.